Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Lubbock, TX

October 5, 2003Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 5, 2003, 9:41 PM CDT for Lynn County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2003, 9:41 PM CDT (02:41 UTC)
Expired
Oct 5, 2003, 10:30 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060241
SVRLBB
TXC305-060330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
941 PM CDT SUN OCT 5 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 4 MILES EAST OF NEW MOORE...OR ABOUT 13 MILES SOUTHWEST
  OF TAHOKA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NEW MOORE...
  ODONNELL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3316 10198 3299 10206 3297 10177 3301 10166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:47 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Oct 5, 2:47 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
247 PM CDT SUN OCT 5 2003

.SHORT TERM...
PAIR OF JETS BEGINNING TO AFFECT THE CWA AS ONE MOVES ACROSS
NORTHERN NEW MEXICO INTO WEST TEXAS AND THE OTHER SLIDES INTO THE
BIG BEND AREA FROM CHIHUAHUA. WE SHOULD SEE SUFFICIENT LIFT AS
ALREADY NOTED BY CONVECTION MOVING OFF OF THE HIGHER TERRAIN OF
SOUTHERN NEW MEXICO. ALSO SEEING CUMULUS BEGINNING TO LINE UP NEAR
THE TEXAS/NEW MEXICO BORDER. WE WILL SEE THE CONVECTION CONTINUE TO
MOVE EASTWARD AND EXPAND IN COVERAGE/INTENSITY AS IT INTERACTS WITH
BETTER MOISTURE ACROSS THE SOUTH PLAINS. CANT RULE OUT A SEVERE
STORM OR TWO IN THIS ENVIRONMENT. AREA FOR SEVERE STORMS HAS
INCREASED FROM THIS MORNING AS WARM FRONT SLIDES BACK TO THE
NORTHEAST INCREASING THE WARM SECTOR. WILL HAVE A SOUNDING FROM THE
TEXAS TECH WEST TEXAS MESONET AROUND 4 PM TO FURTHER ASSIST THE
ASSESSMENT OF THE SEVERE POTENTIAL THIS EVENING. FOR NOW WILL
CONTINUE WITH THE PREVIOUS FORECASTERS THOUGHTS OF SEVERE(ALSO SEE
SWOMCD FOR WEST TEXAS) AND PLAN ON SCATTERED POPS. CLOUD COVER AND
HIGHER DEWPOINTS SHOULD KEEP TEMPERATURES IN THE FROM THE MID 50S
NORTHWEST TO LOWER 60S SOUTHEAST. FOG MAY ALSO BE POSSIBLE AWAY FROM
THE RAINFALL.

COULD SEE ANOTHER SHOT AT THUNDERSTORMS AGAIN MONDAY AFTERNOON AS
JET ENERGY CONTINUES TO MOVE ACROSS WEST TEXAS. EXPECT HIGH
TEMPERATURES TO BE SIMILAR TO TODAYS AS LONG AS LOWER CLOUD COVER
MIXES OUT AS EXPECTED.

.LONG TERM...
NORTHWEST FLOW ALOFT SETUP BETWEEN THE MID/UPPER LOW OFF THE BAJA
COAST AND THE SHORTWAVE RIDGE OVER AZ/NM BORDER. ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON MONDAY WILL PROBABLY
CONTINUE INTO THE EVENING HOURS. WILL HAVE TO KEEP AN EYE ON
MOISTURE ASSOCIATED WITH NORA - OFF THE MEXICO COAST - AS IT IS
EXPECTED TO FLOW INTO THE BAJA LOW. A SHORTWAVE WILL EJECT FROM THIS
LOW INTO NEW MEXICO TUESDAY BRINGING MUCH OF THE MOISTURE FROM NORA
WITH IT. CURRENT THINKING BRINGS IN PRECIPITATION OVER THE WESTERN
COUNTIES OF THE SOUTH PLAINS IN THE AFTERNOON TUESDAY...AND RAIN
WILL EXPAND OVER THE REMAINDER OF THE FORECAST AREA TUESDAY NIGHT.
ANOTHER SHORTWAVE WILL FOLLOW ON ITS HEELS WITH MORE MOISTURE AND
AFFECT THE AREA WEDNESDAY AND WEDNESDAY NIGHT BRINGING MORE CHANCES
FOR RAIN TO THE REGION.

THE LATEST LONG RANGE MODELS INDICATE THE MID/UPPER LOW OFF THE BAJA
COAST WILL BE CUT OFF FROM THE MEAN FLOW...LEAVING IT STRANDED IN
THE SOUTHEASTERN PACIFIC. THIS SCENARIO SEEMS LIKELY...HOWEVER
CONFIDENCE IS NOT HIGH. AFTER FRIDAY...A STRONG SHORTWAVE DIVING
INTO THE NORTHWEST WILL DEEPEN A TROUGH OVER THE WESTERN/CENTRAL
U.S. A STRONG COLD FRONT...PACIFIC IN NATURE...WILL AFFECT THE SOUTH
PLAINS BY SUNDAY WITH COOLER TEMPERATURES AND POSSIBLY A CHANCE OF
RAIN. TOO FAR OUT TO SEE THAT PAN OUT...BUT WILL BE SOMETHING TO
WATCH DEVELOP THE NEXT FEW DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA      55 80 54 79 / 20 30 30 30
TULIA       56 79 56 81 / 20 30 30 30
PLAINVIEW   57 81 57 81 / 20 30 30 30
LEVELLAND   57 82 57 81 / 40 30 30 30
LUBBOCK     58 82 58 82 / 30 30 30 30
BROWNFIELD  58 84 58 82 / 50 30 30 30
CHILDRESS   58 79 59 84 / 20 30 30 20
SPUR        60 84 60 84 / 40 30 30 20
ASPERMONT   63 84 61 86 / 50 30 30 20
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FCSTID = 18/09
Hazardous weather outlook, Oct 5, 3:00 PM CDT, 6 hours 41 minutes before
TXZ021>044-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT SUN OCT 5 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTH
PLAINS EASTWARD INTO THE SOUTHERN ROLLING PLAINS THIS EVENING. THIS
AREA IS MAINLY ALONG AND SOUTH OF A MULESHOE TO PLAINVIEW TO GUTHRIE
LINE.

A FRONTAL BOUNDARY HAS MOVED EASTWARD ACROSS THE SOUTH PLAINS TODAY
ALLOWING WARM AND MOIST AIR TO BE LOCATED FROM EASTERN NEW MEXICO
INTO THE SOUTH PLAINS. ADDITIONAL LIFT WILL BE GENERATED BY JET
ENERGY MOVING TOWARDS WEST TEXAS FROM NORTHERN NEW MEXICO AND
ANOTHER MOVING TOWARDS THE BIG BEND AREA FROM NORTHERN MEXICO. AS
THIS AREA OF LIFT MOVES EASTWARD THROUGH THE EVENING THE THREAT OF
SEVERE WEATHER WILL MOVE WITH IT INTO THE ROLLING PLAINS. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Oct 5, 8:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
857 PM CDT SUN OCT 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    7 SW DOUGHERTY            TX   2.75 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0753 PM    4 E FLOYDADA              TX   1.00 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0747 PM    6 N FLOYDADA              TX   0.88 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0738 PM    10 N AIKEN                TX   1.75 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0728 PM    8 N FLOYDADA              TX   1.00 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0705 PM    3 NW LOCKNEY              TX   0.88 INCH HAIL
10/05/03   FLOYD                          REPORTED BY FLOYDADA FD

0654 PM    9 E WELLMAN               TX   1.75 INCH HAIL
10/05/03   TERRY                          REPORTED BY SHERIFF

0647 PM    3 SW SPADE                TX   1.50 INCH HAIL
10/05/03   LAMB                           REPORTED BY SHERIFF

0630 PM    5 S BROWNFIELD            TX   1.00 INCH HAIL
10/05/03   TERRY                          REPORTED BY BROWNFIELD PD

0612 PM    8 SE TULIA                TX   TORNADO
10/05/03   SWISHER                        TORNADO WAS ON THE GROUND
                                          FOR ABOUT 5 MINUTES

0610 PM    6 SE TULIA                TX   2.75 INCH HAIL
10/05/03   SWISHER                        REPORTED BY TULIA PD

0605 PM    4 E TULIA                 TX   TORNADO
10/05/03   SWISHER                        BRIEF TORNADO REPORT BY
                                          TULIA PD

XXX

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:15 PM CDTSevere Thunderstorm WarningLUBSwisher30 min
Oct 5, 7:30 PM CDTTornado WarningLUBFloyd60 min
Oct 5, 7:59 PM CDTSevere Thunderstorm WarningLUBCrosby76 min
Oct 5, 8:16 PM CDTSevere Thunderstorm WarningLUBDickens74 min
Oct 5, 9:30 PM CDTSevere Thunderstorm WarningLUBDickens15 min
Oct 6, 4:03 PM CDTSevere Thunderstorm WarningLUBLynn42 min
Oct 6, 4:30 PM CDTSevere Thunderstorm WarningLUBLamb60 min
Oct 6, 5:25 PM CDTSevere Thunderstorm WarningLUBHockley65 min
Oct 6, 5:34 PM CDTSevere Thunderstorm WarningLUBLamb56 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.